Alert archive / Utah / Red Flag Warnings in 2016
Red Flag Warning 11, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this red flag warning at Aug 6, 2016, 9:30 PM MDT for 8 counties in Utah. It took effect at Aug 7, 2016, 12:00 PM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 6, 2016, 9:30 PM MDT (03:30 UTC)
- In effect from
- Aug 7, 2016, 12:00 PM MDT
- Expired
- Aug 7, 2016, 9:00 PM MDT
- In force
- 9 hr
- Issued by
- NWS Salt Lake City, UT
Counties Box Elder County, UT, Davis County, UT, Juab County, UT, Millard County, UT, Salt Lake County, UT, Sanpete County, UT, Tooele County, UT, Utah County, UT
The radar
The Salt Lake City radar (KMTX), 114 km from the middle of the area, began a volume at 03:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 00:00Z, 3.5 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 326 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 3064 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
512 WWUS85 KSLC 070330 RFWSLC URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE SALT LAKE CITY UT 930 PM MDT SAT AUG 6 2016 UTZ478-492-071100- /O.UPG.KSLC.FW.A.0006.160807T1800Z-160808T0300Z/ /O.NEW.KSLC.FW.W.0011.160807T1800Z-160808T0300Z/ SALT LAKE DESERT-CENTRAL UTAH WEST DESERT- 930 PM MDT SAT AUG 6 2016 ...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT SUNDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 478 AND 492... THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A RED FLAG WARNING FOR WIND AND LOW RELATIVE HUMIDITY...WHICH IS IN EFFECT FROM NOON TO 9 PM MDT SUNDAY. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. * AFFECTED AREA...FIRE WEATHER ZONE 478 SALT LAKE DESERT AND FIRE WEATHER ZONE 492 CENTRAL UTAH WEST DESERT. * WINDS...SOUTHWEST WINDS 15 TO 25 MPH WITH GUSTS OVER 30 MPH WILL DEVELOP SUNDAY AFTERNOON INTO SUNDAY EVENING. * RELATIVE HUMIDITY...MINIMUM RELATIVE HUMIDITIES IN THE 10 TO 15 PERCENT RANGE WILL DEVELOP DURING THE AFTERNOON. * IMPACTS...GUSTY WINDS AND LOW RELATIVE HUMIDITY WILL CREATE HAZARDOUS FIRE WEATHER CONDITIONS SUNDAY AFTERNOON THROUGH MID- EVENING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR. && $$ FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
3 follow-up statements
929 WWUS85 KSLC 070848 RFWSLC URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE SALT LAKE CITY UT 248 AM MDT SUN AUG 7 2016 UTZ478-492-072200- /O.CON.KSLC.FW.W.0011.160807T1800Z-160808T0300Z/ SALT LAKE DESERT-CENTRAL UTAH WEST DESERT- 248 AM MDT SUN AUG 7 2016 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 478 AND 492... * AFFECTED AREA...FIRE WEATHER ZONE 478 SALT LAKE DESERT AND FIRE WEATHER ZONE 492 CENTRAL UTAH WEST DESERT. * WINDS...SOUTHWEST WINDS 15 TO 25 MPH WITH GUSTS OVER 30 MPH WILL DEVELOP THIS AFTERNOON AND EVENING. * RELATIVE HUMIDITY...MINIMUM RELATIVE HUMIDITIES IN THE 10 TO 15 PERCENT RANGE WILL DEVELOP DURING THE AFTERNOON. * IMPACTS...GUSTY WINDS AND LOW RELATIVE HUMIDITY WILL CREATE HAZARDOUS FIRE WEATHER CONDITIONS SUNDAY AFTERNOON THROUGH MID- EVENING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR. && $$ ROGOWSKI FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
790 WWUS85 KSLC 072106 RFWSLC URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE SALT LAKE CITY UT 306 PM MDT SUN AUG 7 2016 UTZ478-080515- /O.NEW.KSLC.FW.A.0007.160808T1800Z-160810T0300Z/ /O.CON.KSLC.FW.W.0011.000000T0000Z-160808T0300Z/ SALT LAKE DESERT- 306 PM MDT SUN AUG 7 2016 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 478... ...FIRE WEATHER WATCH IN EFFECT FROM MONDAY AFTERNOON THROUGH TUESDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 478... A RED FLAG WARNING WILL REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 478 THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ALSO ISSUED A FIRE WEATHER WATCH FOR WIND AND LOW RELATIVE HUMIDITY...WHICH IS IN EFFECT FROM MONDAY AFTERNOON THROUGH TUESDAY EVENING FOR FIRE WEATHER ZONE 478. * AFFECTED AREA...FIRE WEATHER ZONE 478 SALT LAKE DESERT. * WINDS...SOUTHWEST WINDS 15 TO 25 MPH WITH GUSTS OVER 30 MPH WILL PERSIST THROUGH MID-EVENING. THESE WINDS WILL DEVELOP AGAIN DURING THE AFTERNOON AND EVENING HOURS BOTH MONDAY AND TUESDAY. * RELATIVE HUMIDITY...MINIMUM RELATIVE HUMIDITIES IN THE 10 TO 15 PERCENT RANGE WILL EXIST DURING THE AFTERNOON AND EARLY EVENING HOURS THROUGH TUESDAY. * IMPACTS...GUSTY WINDS AND LOW RELATIVE HUMIDITY WILL CREATE HAZARDOUS FIRE WEATHER CONDITIONS DURING THE AFTERNOON AND EVENING HOURS THROUGH TUESDAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR. A FIRE WEATHER WATCH MEANS THAT THERE IS A POTENTIAL FOR CRITICAL FIRE WEATHER CONDITIONS. CONTINUE TO MONITOR FOR THE LATEST FORECASTS AND FOR POSSIBLE RED FLAG WARNINGS. && $$ UTZ492-080300- /O.CON.KSLC.FW.W.0011.000000T0000Z-160808T0300Z/ CENTRAL UTAH WEST DESERT- 306 PM MDT SUN AUG 7 2016 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 492... * AFFECTED AREA...FIRE WEATHER ZONE 492 CENTRAL UTAH WEST DESERT. * WINDS...SOUTHWEST WINDS 15 TO 25 MPH WITH GUSTS OVER 30 MPH WILL EXIST THROUGH MID-EVENING. * RELATIVE HUMIDITY...MINIMUM RELATIVE HUMIDITIES IN THE 10 TO 15 PERCENT RANGE THROUGH MID-EVENING * IMPACTS...GUSTY WINDS AND LOW RELATIVE HUMIDITY WILL CREATE HAZARDOUS FIRE WEATHER CONDITIONS THROUGH MID-EVENING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR. && $$ FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
066 WWUS85 KSLC 080304 RFWSLC URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE SALT LAKE CITY UT 904 PM MDT SUN AUG 7 2016 UTZ478-081130- /O.EXP.KSLC.FW.W.0011.000000T0000Z-160808T0300Z/ /O.CON.KSLC.FW.A.0007.160808T1800Z-160810T0300Z/ SALT LAKE DESERT- 904 PM MDT SUN AUG 7 2016 ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM MONDAY AFTERNOON THROUGH TUESDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 478... ...RED FLAG WARNING HAS EXPIRED FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 478... * AFFECTED AREA...FIRE WEATHER ZONE 478 SALT LAKE DESERT. * WINDS...SOUTHWEST WINDS 15 TO 25 MPH WITH GUSTS OVER 30 MPH ARE EXPECTED TO DEVELOP AGAIN DURING THE AFTERNOON AND EVENING HOURS BOTH MONDAY AND TUESDAY. * RELATIVE HUMIDITY...MINIMUM RELATIVE HUMIDITIES IN THE 10 TO 15 PERCENT RANGE WILL EXIST DURING THE AFTERNOON AND EARLY EVENING HOURS MONDAY THROUGH TUESDAY. * IMPACTS...GUSTY WINDS AND LOW RELATIVE HUMIDITY WILL CREATE HAZARDOUS FIRE WEATHER CONDITIONS DURING THE AFTERNOON AND EVENING HOURS MONDAY THROUGH TUESDAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FIRE WEATHER WATCH MEANS THAT THERE IS A POTENTIAL FOR CRITICAL FIRE WEATHER CONDITIONS. CONTINUE TO MONITOR FOR THE LATEST FORECASTS AND FOR POSSIBLE RED FLAG WARNINGS. && $$ UTZ492-080415- /O.EXP.KSLC.FW.W.0011.000000T0000Z-160808T0300Z/ CENTRAL UTAH WEST DESERT- 904 PM MDT SUN AUG 7 2016 ...RED FLAG WARNING HAS EXPIRED FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 492... WINDS HAVE DECREASED THIS EVENING ACROSS THE CENTRAL UTAH WEST DESERT. HAZARDOUS FIRE WEATHER CONDITIONS WILL CONTINUE TO DIMINISH THROUGH THE NIGHT. $$ FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this red flag warning went out at Aug 6, 4:01 PM MDT, 5 hours 29 minutes earlier.
Area forecast discussion, Aug 6, 4:01 PM MDT, 5 hours 29 minutes before
Area Forecast Discussion National Weather Service Salt Lake City UT 401 PM MDT SAT AUG 6 2016 .SYNOPSIS...An increasingly strong southwest flow aloft beginning Sunday will bring much drier air to the region heading into early next week. && .SHORT TERM (UNTIL 06Z WEDNESDAY)...The shortwave that brought scattered showers/storms over the south early this morning has moved into central/northeast Utah at mid-afternoon. Dynamically- driven supported by divergence aloft in the entrance region of the upper jet over northern Utah allowed for a few stroms to generate larger hail and very heavy rainfall along the southern Wasatch front/mountains. Similar convection should develop over the northeast mountains late this afternoon, then end as the shortwave exits the state to the northeast. Isolated terrain-based convection behind the shortwave over southern Utah should dissipate fairly quickly with the loss of daytime heating around mid-evening. The rather strong upper level trough positioned along the west coast will generate an increasing strong and drier southwest flow across the Great Basin heading into early next week. Steadily lowering PWAT values west-to-east across the state signals a decreasing trend to convection through Tuesday. Still could see strong convection and locally heavy rain across the far south and east Sunday, with the areal coverage and intensity dropping off early in the week as the drier air advances east across the region. .LONG TERM (After 06Z WEDNESDAY)...The longwave trough along the West Coast will begin to move across the region Wednesday, ejecting several shortwave troughs through the Intermountain West. Despite an overall drier air mass, these disturbances may be able to trigger isolated showers and thunderstorms, mostly over the higher terrain of Utah and southwest Wyoming. However, the latest GFS and ECMWF runs are beginning to indicate that one such shortwave Wednesday may be able to tap into moisture moving up from AZ, spreading the threat of showers/thunderstorms into the valleys as well, particularly over southern Utah. We have not significantly changed the forecast yet as this is a new development, but we will monitor future trends to see if it continues. The threat of isolated high-elevation showers/thunderstorms continues Friday and Saturday as the main trough axis moves through the Great Basin. Temperatures look to remain near normals for most of Utah and southwestern Wyoming through this period. By Saturday, extended models are in good agreement in building a shortwave ridge over our area, which would bring hot and dry weather for next weekend. && .AVIATION...South winds are likely to be maintained at the SLC terminal for the remainder of the day and overnight...although there is a 30 percent chance of a brief period of northwest winds within the 2230-02z timeframe. Otherwise, expect a 20 percent chance of thunderstorms at or in the vicinity of the terminal through 03z. && .FIRE WEATHER...The strong upper level trough positioned over the west coast states will generate an increasingly strong and dry southwest flow aloft across much of the Great Basin Sunday through Tuesday. Humidity values across western/northern Utah are dropping this afternoon, and will generally fall below 15 percent over many areas by Sunday afternoon. Southerly winds will also pick up across most western valleys by Sunday afternoon. This combination of wind and low RH values will create hazardous fire weather conditions across west-central through northwest Utah SUnday afternoon/evening. Similar wind and humidity conditions will likely develop again for the first half of the upcoming week. Extreme southern and eastern Utah should hang on to some moisture through early next week. Will likely see some terrain-based afternoon/early evening showers/thunderstorms Sunday through Tuesday. && .SLC Watches/Warnings/Advisories... UT...Red Flag Warning from noon to 9 PM MDT Sunday for UTZ478-492. WY...None. && SHORT TERM/FIRE WEATHER...Conger LONG TERM...Van Cleave AVIATION...Cheng For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity For frequently asked questions about the Area Forecast Discussion visit... http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Aug 6, 3:09 AM MDT, 18 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 309 AM MDT SAT AUG 6 2016 UTZ001>016-019>021-517-518-WYZ021-071300- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 309 AM MDT SAT AUG 6 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT LOCALLY HEAVY RAINFALL WILL BE POSSIBLE ACROSS SOUTHERN UTAH THROUGH THIS EVENING. LOCALLY CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED DUE TO LIGHTNING WITH LITTLE RAINFALL...AS WELL AS GUSTY WINDS AND LOW RH NEAR THE IDAHO BORDER THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE AGAIN SUNDAY THROUGH THE EARLY PART OF NEXT WEEK DUE TO THE COMBINATION OF GUSTY WINDS AND LOW HUMIDITY ACROSS MUCH OF UTAH WHERE FUELS ARE CRITICALLY DRY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ROGOWSKI/TRAPHAGAN FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE) FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT... HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
In the hours before
Special weather statement, Aug 6, 6:30 PM MDT, 3 hours before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 630 PM MDT SAT AUG 6 2016 UTZ002-003-007-070045- WASATCH MOUNTAINS I-80 NORTH UT-SALT LAKE AND TOOELE VALLEYS UT- NORTHERN WASATCH FRONT UT- 630 PM MDT SAT AUG 6 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WEBER...NORTHEASTERN DAVIS...NORTHERN SALT LAKE AND WEST CENTRAL MORGAN COUNTIES UNTIL 645 PM MDT... AT 629 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER FARMINGTON...MOVING NORTH AT 25 MPH. WIND GUSTS OF 40 TO 55 MPH WILL BE POSSIBLE. LOCATIONS IMPACTED INCLUDE... LAYTON...BOUNTIFUL...FARMINGTON...CLEARFIELD...KAYSVILLE... CENTERVILLE...SOUTH WEBER...WEST BOUNTIFUL...SUNSET... FRUIT HEIGHTS...EAST LAYTON AND HILL AIR FORCE BASE. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF THREATENING WEATHER APPROACHES...TAKE SHELTER IN A STURDY BUILDING. STRONG WINDS WITH THESE STORMS MAY OCCUR WELL AHEAD OF ANY RAIN OR LIGHTNING. DO NOT WAIT FOR THE SOUND OF THUNDER BEFORE TAKING COVER. SEEK SHELTER IMMEDIATELY INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS. && LAT...LON 4088 11186 4090 11203 4115 11202 4112 11184 TIME...MOT...LOC 0029Z 191DEG 22KT 4097 11193 GM
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 6:30 PM MDT | Special Weather Statement | SLC | Davis | 15 min |
| Aug 7, 10:59 AM MDT | Special Weather Statement | SLC | Rich | 46 min |
| Aug 7, 12:33 PM MDT | Severe Thunderstorm Warning | SLC | Duchesne | 27 min |
| Aug 7, 3:06 PM MDT | Fire Weather Watch | SLC | Box Elder, Davis, Salt Lake, Tooele, Utah | 24 hr |
| Aug 7, 3:53 PM MDT | Special Weather Statement | SLC | Rich | 22 min |
| Aug 7, 4:03 PM MDT | Special Weather Statement | SLC | Carbon | 27 min |
| Aug 7, 5:06 PM MDT | Special Weather Statement | SLC | Rich | 24 min |
| Aug 7, 5:13 PM MDT | Severe Thunderstorm Warning | SLC | Rich, Summit | 32 min |
Nearby
Red Flag Warnings in Utah, 2016Every red flag warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.